Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS State College, PA

April 3, 2018Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this special weather statement at Apr 3, 2018, 9:13 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2018, 9:13 PM EDT (01:13 UTC)
Expired
Apr 3, 2018, 10:15 PM EDT
In force
62 min
Issued by
NWS State College, PA

Counties Bedford County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 117 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS81 KCTP 040113
SPSCTP

Special Weather Statement
National Weather Service State College PA
913 PM EDT TUE APR 3 2018
 
PAZ033-034-040215-
Bedford PA-Somerset PA-
913 PM EDT TUE APR 3 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 1015 PM EDT...

At 912 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Mount Pleasant to 6 miles west of Farmington.
Movement was east at 60 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Windber, Somerset, Breezewood, Bedford, Acosta, Osterburg, Everett,
Buffalo Mills, Central City, Cessna, Friedens, New Centerville,
Boswell, Queen, Berlin, Clearville, Ogletown, St. Clairsville, Lake
Gordon and Blue Knob State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3973 7941 3978 7939 3978 7935 3985 7942
      3990 7940 4009 7926 4012 7917 4029 7905
      4028 7893 4024 7886 4024 7866 4033 7862
      4025 7845 4030 7843 4025 7829 4030 7826
      4023 7824 4019 7817 4005 7819 3972 7838
TIME...MOT...LOC 0112Z 256DEG 53KT 4014 7952 3981 7968 

$$

DeVoir

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 3, 7:26 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 3, 7:26 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
726 PM EDT Tue Apr 3 2018

.SYNOPSIS...
Low pressure over Illinois early this afternoon will track
northeast across the Great Lakes tonight, pushing a trailing
cold front through Pennsylvania Wednesday morning. An upper
level trough will set up over the northeast conus late this week
into early next week. A shortwave rotating through the base of
this trough will affect the region Thursday night into Friday
and another could possibly affect the area early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Rain has tapered across much of the area as of early evening as
warm frontal forcing has waned. Most of central PA remains cold
air dammed, but milder 50s have streamed into western portions
of the Laurel Highlands where it's 54F at both Johnstown and
Somerset.

More of the Allegheny Plateau should break into the warm sector
tonight with rising temperatures into Wednesday morning, while
model surface lifted indices suggest the stubborn wedge of cool
air east of the mountains may hold on until arrival of occluded
front Wed morning. After the current lull in the rainfall this
evening, expect an increasing chance of showers and possible
tsra across the western counties, as cold front approaches from
the Grt Lks. The D1 SPC outlook clips the northwest mountains in
the MRGL risk, and far western PA and OH are being monitored
for likely convective watch issuance by SPC. This activity may
eventually arrive as gusty showers after midnight, but are
expected to be sub severe by the time they reach

Increasingly gusty southwest winds are expected in the warm
sector over the western counties tonight, with model soundings
supporting gusts in the 25-30kt range after midnight, especially
on the ridgetops.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The cold front will quickly sweep east across the area
Wednesday morning with gusty winds mixing to the surface
immediately following fropa. Bufkit soundings indicate gusts to
around 50kts are likely in its wake, and wind advisory has been
issued across forecast area, with strongest winds Wed morning
into early-mid afternoon.

Strong forcing and marginal instability support mention of
thunder with the fropa Wed morning. The low CAPE/high shear
environment could support a marginal wind damage threat across
the Lower Susq Valley, which is clipped by the D2 SPC MRGL risk.
Temperatures should briefly surge ahead of the cold front
before exhibiting a non- diurnal trend into the afternoon.

Large scale subsidence in wake of cold front will shut off
precip over most of the area by midday Wednesday. However,
scattered lake-enhanced, orographic snow showers appear likely
over the Allegheny Plateau, as unseasonably chilly northwest
flow crosses the Grt Lks.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Diminishing lake effect snow showers/flurries anticipated Wed
night into early Thursday. A light coating of snow accumulation
appears possible over parts of the NW Alleghenies and Laurel
Highlands by Thursday morning.

The second half of the week (Thursday) will start off dry
before the next clipper-like system arrives with rain/snow Thu.
Night into Friday. A light snow accumulation is possible into
early Friday morning, mainly across northwest 1/2 of the CWA.
A shot of unseasonably cold air is expected in the wake of this
system, punctuated by gusty winds with minimum chills in the 10s
and 20s (for early April!)

Model guidance has trended northward with a frontal wave into
the weekend. Enough cold air will be in place on the northern
periphery of the precip shield to generate a period of snowfall
in the Saturday timeframe. It now appears the second half of the
weekend will be mainly dry. Another opportunity for rain/snow
sometime in the Mon-Wed period.

The blocking pattern at high latitudes of the NH will continue
to support below average temperatures through the second week of
April.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Most of the showers out of the area now.

However line of storms over eastern Ohio will likely quickly
move into western areas this evening. While the line will weaken
as it moves into the colder air east of the mountains, some
thunder and heavy rain will be likely.

LLWS in the fcst until the winds kick around to the southwest
late.

Earlier discussion below.

A cold front that pushes through tonight into early Wednesday
will bring a period of gusty west winds and low chances for a
tstm (mainly west).

After the frontal passage, restrictions will generally be
confined to the northern and western higher terrain /BFD and
JST/ late Wed into Thurs.

Wind shear out ahead of the system will bring LLWS to all TAF
sites of around 220 at 40KTS from Southwest and spreading to the
northeast.

Outlook...

wed...Widespread restrictions likely in SHRA. LLWS. Thunder
possible.

Thur...MVFR in isolated shsn BFD/JST. VFR elsewhere.

Fri...Reductions psbl in rain/snow north and rain south.

Sat...Reductions psbl, mainly north and west.

Sun...Mainly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 8 PM EDT Wednesday for PAZ004>006-
010>012-017>019-024>027-033>035-037-041-042-045-046.
Wind Advisory from 10 AM to 8 PM EDT Wednesday for PAZ028-036-
049>053-056>059-063>066.

&&

SYNOPSIS...RXR
NEAR TERM...DeVoir/RXR
SHORT TERM...RXR
LONG TERM...Steinbugl
AVIATION...Martin/RXR
Hazardous weather outlook, Apr 3, 3:36 PM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
336 PM EDT Tue Apr 3 2018

PAZ028-036-049>053-056>059-063>066-041945-
Juniata-Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
336 PM EDT Tue Apr 3 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-025>027-034-035-037-041-042-045-046-041945-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-
336 PM EDT Tue Apr 3 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-017-024-033-041945-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
336 PM EDT Tue Apr 3 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 3, 9:10 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
910 PM EDT TUE APR 3 2018

PAZ024-025-040215-
Blair-Cambria-
910 PM EDT TUE APR 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BLAIR AND CAMBRIA
COUNTIES...

At 910 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Indiana to near Greensburg. Movement
was east at 65 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Belmont, Johnstown, Westmont, Hollidaysburg, Nanty-Glo, Altoona,
Portage, Ebensburg, Tyrone, Windber, Salix-Beauty Line Park, Northern
Cambria, Bellwood, Roaring Spring, Scalp Level, Ski Gap, Prince
Gallitzin State Park, Loretto, Belsano and Tipton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4048 7892 4073 7880 4074 7812 4068 7822
      4062 7817 4056 7820 4053 7817 4057 7813
      4049 7815 4050 7813 4025 7829 4030 7843
      4025 7845 4033 7862 4024 7866 4024 7886
      4028 7893 4029 7906
TIME...MOT...LOC 0110Z 256DEG 56KT 4062 7910 4027 7947

DeVoir
Special weather statement, Apr 3, 9:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
913 PM EDT TUE APR 3 2018

PAZ033-034-040215-
Bedford PA-Somerset PA-
913 PM EDT TUE APR 3 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 1015 PM EDT...

At 912 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Mount Pleasant to 6 miles west of Farmington.
Movement was east at 60 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Windber, Somerset, Breezewood, Bedford, Acosta, Osterburg, Everett,
Buffalo Mills, Central City, Cessna, Friedens, New Centerville,
Boswell, Queen, Berlin, Clearville, Ogletown, St. Clairsville, Lake
Gordon and Blue Knob State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3973 7941 3978 7939 3978 7935 3985 7942
      3990 7940 4009 7926 4012 7917 4029 7905
      4028 7893 4024 7886 4024 7866 4033 7862
      4025 7845 4030 7843 4025 7829 4030 7826
      4023 7824 4019 7817 4005 7819 3972 7838
TIME...MOT...LOC 0112Z 256DEG 53KT 4014 7952 3981 7968

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:10 PM EDTSpecial Weather StatementCTPBlair, Cambria65 min
Apr 4, 3:36 AM EDTHigh Wind WarningCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more16 hr
Apr 4, 12:33 PM EDTSpecial Weather StatementCTPElk, McKean, Potter, Warren57 min
Apr 4, 1:37 PM EDTSpecial Weather StatementCTPCameron, Clearfield, Elk, McKean, Potter, Warren53 min
Apr 4, 1:56 PM EDTWind AdvisoryCTPCambria, Somerset12 hr

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.